Alert archive / Puerto Rico / Special Weather Statements in 2018

Special Weather Statement, NWS JSJ

September 26, 2018

NWS JSJ issued this special weather statement at Sep 26, 2018, 2:21 PM CDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2018, 2:21 PM CDT (19:21 UTC)
Expired
Sep 26, 2018, 3:00 PM CDT
In force
39 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 71 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

219 
WWCA82 TJSJ 261921
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
321 PM AST WED SEP 26 2018

PRZ006-007-009-262000-
Central Interior-Western Interior-Ponce and Vicinity-
321 PM AST WED SEP 26 2018

...A STRONG THUNDERSTORM WILL AFFECT GUAYANILLA...PONCE...JAYUYA...
UTUADO...ADJUNTAS...NORTHEASTERN YAUCO AND PENUELAS MUNICIPALITIES...

At 318 PM AST, a strong thunderstorm was located over Adjuntas and 
adjacent municipalities. The thunderstorm is producing frequent 
lightning, strong gusty winds, and torrential rainfall. Small hail 
could also be observed with this thunderstorm.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1806 6685 1820 6682 1820 6663 1811 6660
TIME...MOT...LOC 1918Z 240DEG 0KT 1815 6669 

$$

JJA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Sep 26, 11:16 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 26, 11:16 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1216 PM AST Wed Sep 26 2018

.UPDATE...No changes to the inherited short forecast package and reasoning
at this time. Proximity of the Tutt low and local and diurnal effects
will continue to support afternoon convection across the islands today.

Based on latest forecast guidance and information from the
National Hurricane Center...Although Tropical Cyclone Kirk is
expected to weaken to a Tropical Depression as it moves south of
Saint Croix and Puerto Rico, its associated moisture combined favorable
upper level dynamics will increase the potential for flooding across
the local islands Friday through at least east early Sunday. Based
on this recent information and guidance, associated rainbands with
enhanced showers and thunderstorms and gusty winds should reach
Saint Croix and eastern Puerto Rico as early as Friday; becoming
more frequent Friday evening through Saturday. Showers and thunderstorm
are then expected to spread across western areas of Puerto Rico during
the rest of the day on Saturday. At this time with the present track
and expected intensity, locally heavy rains will be likely most of
the islands over the islands. This will lead to flood situations along
rivers, small streams and creeks as well as in urban and poor drainage
areas. Mudslides will remain possible in areas of steep terrain where
soil remains loose and saturated due to recent rains.

Deteriorating hazardous marine and surf conditions are also still
forecast during the end of the work week and into the weekend,
due to the arrival of a larger dominant period northeasterly
swell. Please refer to the latest Marine Weather Message
(MWWSJU),Coastal Waters Forecast (CWFSJU) and Coastal Hazard
Message (CFWSJU) issued by National Weather Service WFO San Juan
PR.

&&

.AVIATION UPDATE...No change to previous AVN discussion. SCT-BKN
cld lyrs nr FL025...FL060 with passing SHRA/Isold TSRA ovr regional
waters and btw islands til 26/23z. Aftn SHRA/TSRA ovr interior and
W PR including TJMZ/TJPS til 26/23Z...VCTY SHRA at TISX/TIST.

&&

.MARINE UPDATE...Small craft advisories continue in effect for the
all Atlantic waters and the local passages until at least 6 PM AST
due to seas up to 7 feet. SCA advisories will however continue for
the offshore and nearshore Atlantic waters through Thursday due to
deteriorating rough and hazardous seas caused by a long dominant
period northeasterly swell as well as that associated with
Tropical Cyclone Kirk.

&&

.PREV DISCUSSION... /issued 532 AM AST Wed Sep 26 2018/

SYNOPSIS...A meandering TUTT low and induced surface trough will
combined with lingering moisture from a departing tropical wave
will result in enhanced shower and thunderstorms activity across
the forecast area today. Tropical Storm Kirk will move into the
eastern Caribbean and south of the forecast area late Friday night
through the weekend, bringing shower and thunderstorm activity as
well as breezy conditions. Although conditions will somewhat
improve by early next week, the next tropical wave will approach
the eastern Caribbean by midweek, increasing shower and
thunderstorm activity across the forecast area.

SHORT TERM...Today through Friday...

A meandering TUTT low is inducing a surface trough which combined
with the available moisture and the northeast wind flow will
continue to bring passing showers across the north and east sections
of Puerto Rico and the U.S. Virgin Islands today. The south and west
sections of Puerto Rico can expect a mixture of sunshine and clouds
through at least mid-morning. However, favorable upper level
dynamics, local effects and diurnal heating will enhance afternoon
convection over most of the islands, especially over portions of the
interior and southwest Puerto Rico. Any persistent moderate to heavy
rainfall event could result in urban and small stream flooding,
mudslides along steep terrains and rapid river rises.

The upper level trough pattern will result in unsettled weather
conditions through much of the short term period. For that reason,
the potential for night time and early morning passing showers
across the U.S. Virgin Islands and the windward sections of Puerto
Rico will remain high. Followed by the development of afternoon
showers and thunderstorms across the interior and western sections
of PR.

On the latest forecast track from the National Hurricane Center, the
center of Kirk is expected to move well south of the islands as a
Tropical Depression. However, model guidance are suggesting the
proximity of enough tropical moisture which combined with the upper
level trough and local effect could trigger enhance deep convection
by Friday afternoon.

LONG TERM...Saturday through Thursday...

Based on the latest advisory from the National Hurricane Center, a
mid level ridge will continue to steer Tropical Storm Kirk across
the eastern Caribbean late Friday night into early Saturday
morning. Specifics on the impacts this system could bring to the
local area are uncertain at this time. This lack of certainty is
due to (1) variations in the time of arrival, (2) whether it
remains as a tropical cyclone or not, and (3) the organization of
the system as it moves south of the forecast area. Nevertheless,
shower and thunderstorm activity, as well as breezy conditions are
expected across the local area through the weekend.

From late Sunday night through Wednesday afternoon, moisture
content and favorable upper level conditions are expected to
decrease. However, there will be enough moisture content that
combined with local effects and diurnal heating will result in
afternoon convection across portions of the interior and western
Puerto Rico, as well as downwind from El Yunque and the local
islands during this period. Overnight and early morning streamer-
like showers are also possible. The next tropical wave is
forecast to move across the eastern Caribbean late Wednesday into
Thursday, increasing shower and thunderstorm activity once again
over the forecast area.

AVIATION...VCSH expected across TJSJ/TJBQ/TIST/TISX through the
morning hours. SHRA/TSRA are forecast across the eastern sections,
and could impact TJSJ/TIST. Then this activity will spread across
the interior and western sections to affect TJMZ/TJPS and possibly
TJSJ/TIST. Winds will continue from the NE at 5 to 10 knots
increasing at 10 to 20 knots after 26/13z.

MARINE...Small craft advisories continue in effect for the
Atlantic waters and the local passages until at least 6 PM AST
this afternoon for seas up to 7 feet. These advisories will
continue for the offshore and nearshore Atlantic waters tonight
and Thursday. Elsewhere, seas will be mainly up to 5 or 6 feet,
therefore small craft operators are urged to exercise caution
across areas where seas up to 6 feet are expected. Shower and
thunderstorm activity will continue as favorable upper level
conditions and lingering moisture remains across the local area.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  79  88 /  60  30  30  70
STT  80  91  80  88 /  60  30  50  80

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast-
     Western Interior.

VI...High Rip Current Risk through late tonight for St Croix.

     High Rip Current Risk until 6 PM AST this evening for
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 2 AM AST Thursday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N-Coastal Waters
     of Northern Puerto Rico out 10 NM.

     Small Craft Advisory until 6 PM AST this evening for Anegada
     Passage Southward to 17N-Coastal Waters OF Northwestern
     Puerto Rico out 10 NM-Coastal Waters of Northern USVI and
     Culebra out 10 NM-Mona Passage Southward to 17N.

&&

SHORT TERM...RAM
LONG TERM....RAM
Hazardous weather outlook, Sep 26, 8:32 AM CDT, 5 hours 49 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
919 AM AST miercoles 26 de septiembre de 2018

AMZ710>745-PRZ001>013-271015-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
919 AM AST miercoles 26 de septiembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte
y vientos en rafaga breves esta tarde a traves de la mayoria de
la Isla, especialmente a traves del interior y oeste durante las
horas de la tarde.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos, asi como acumulaciones de agua en
acumulaciones de agua en las carreteras y areas de pobre drenaje.
Deslizamientos permanecen posibles en areas de terreno empinado.

.Viento...Se esperan vientos sostenidos en exceso a las 20 mph
(17 kts)a traves de las aguas circundantes de Puerto Rico.

.Olas...Se espera oleaje picado de hasta 7 pies a traves de las
aguas del Atlantico y los Pasajes del Caribe.

.Corrientes marinas...Existe riesgo alto de corrientes marinas
para las playas del noroeste y noreste de Puerto Rico, incluyendo
las playas de Culebra.

.Dias dos a siete...jueves a martes

Alto contenido de humedad y condiciones favorables en los niveles
altos continuaran aumentando el desarrollo de aguaceros y tronadas a
traves del area de pronostico hasta finales de semana y el fin de
semana. Esta actividad pudiera resultar en inundaciones urbanas y de
riachuelos y acumulacion de agua en las carreteras. El potencial de
deslizamientos en areas de terreno empinado tambien son probables,
asi como en areas que han sido afectadas recientemente por lluvias
fuertes debido a terreno suelto y saturado. Se pronostica que la
Ciclon Tropical Kirk se muevan al sur de las islas el viernes en la
tarde y el sabado, aumentando la actividad de aguaceros y tronadas
sobre el area. Se espera un mejoramiento gradual y menos actividad
para el domingo y para la primera mitad de la proxima semana.

Un riesgo de moderado a alto de corrientes marinas continuara
prevaleciendo, particularmente a traves de las playas del norte
de las islas locales por los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-271015
-San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
919 AM AST miercoles 26 de septiembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno..Hoy y esta noche

.Tronadas...Existe la posiblidad de tronadas con lluvia fuerte y
vientos en rafaga breves a traves de las aguas circundantes, algunos
de ellos pudieran moverse sobre tierra.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
de cunetas, asi como acumualacion  en las carreteras y areas de
pobre drenaje.

.Viento...Se esperan vientos sostenidos en exceso a las 20 mph a
traves de la mayoria de las aguas locales.

.Oleaje...Se espera oleaje picado/vigoroso de hasta 7 pies a traves
de las aguas mar afuera del Atlantico y los pasajes del Caribe.

.Corrientes marinas...Existe un riesgo alto de corrientes
marinas para las playas a lo largo de la costa norte de San Thomas y
Santa Cruz.

.Dias dos a siete...jueves a martes

Alto contenido de humedad y condiciones favorables en los niveles
altos continuaran aumentando el desarrollo de aguaceros y tronadas a
traves del area de pronostico hasta finales de semana y el fin de
semana. Esta actividad pudiera resultar en inundaciones urbanas y de
riachuelos y acumulacion de agua en las carreteras. El potencial de
deslizamientos en areas de terreno empinado tambien son probables,
asi como en areas que han sido afectadas recientemente por lluvias
fuertes debido a terreno suelto y saturado. Se pronostica que la
Ciclon Tropical Kirk se muevan al sur de las islas el viernes en la
tarde y el sabado, aumentando la actividad de aguaceros y tronadas
sobre el area. Se espera un mejoramiento gradual y menos actividad
para el domingo y para la primera mitad de la proxima semana.

Un riesgo de moderado a alto de corrientes marinas continuara
prevaleciendo, particularmente a traves de las playas del norte de
las islas locales por los proximos dias.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Sep 26, 1:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service San Juan PR
230 PM AST WED SEP 26 2018

PRZ007-009>011-261915-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
230 PM AST WED SEP 26 2018

...A STRONG THUNDERSTORM IS AFFECTING SABANA GRANDE...LAJAS...CABO
ROJO...MARICAO...MAYAGUEZ...GUANICA...SAN GERMAN...HORMIGUEROS AND
NORTHWESTERN YAUCO MUNICIPALITIES...

At 227 PM AST, a strong thunderstorm located over southwestern
Puerto Rico is producing frequent lightning, strong gusty winds, and
torrential rainfall. Small hail could also be observed with these
thunderstorms.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1796 6721 1799 6721 1801 6717 1803 6718
      1804 6721 1806 6720 1807 6718 1808 6720
      1811 6718 1814 6719 1812 6718 1814 6717
      1818 6690 1807 6685 1796 6716 1797 6718
      1795 6719
TIME...MOT...LOC 1827Z 240DEG 0KT 1809 6703

JJA
Special weather statement, Sep 26, 1:57 PM CDT, 24 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
230 PM AST miercoles 26 de septiembre de 2018

PRZ007-009>011-261915-
Mayaguez y Vecindad-Oeste Interior-Suroeste-Ponce y Vecindad-
230 PM AST miercoles 26 de septiembre de 2018

...Una fuerte tronada esta afectando Sabana Grande, Lajas, Cabo
Rojo, Maricao, Mayaguez, Guanica, San German, Hormigueros y el
noroeste de Yauco...

A las 2:27 PM AST, una fuerte tronada localizada sobre el suroeste
de Puerto Rico esta produciendo rayos frequentes, fuertes vientos en
rafagas, y lluvias torrenciales. Granizo pequeno tambien se podria
observar con estas tronadas.

Lluvia torrencial tambien esta ocurriendo con esta tronada, y
pudiera causar inundaciones localizadas. No conduzca su vehiculo a
traves de carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

JJA/GL
Special weather statement, Sep 26, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
321 PM AST WED SEP 26 2018

PRZ006-007-009-262000-
Central Interior-Western Interior-Ponce and Vicinity-
321 PM AST WED SEP 26 2018

...A STRONG THUNDERSTORM WILL AFFECT GUAYANILLA...PONCE...JAYUYA...
UTUADO...ADJUNTAS...NORTHEASTERN YAUCO AND PENUELAS MUNICIPALITIES...

At 318 PM AST, a strong thunderstorm was located over Adjuntas and
adjacent municipalities. The thunderstorm is producing frequent
lightning, strong gusty winds, and torrential rainfall. Small hail
could also be observed with this thunderstorm.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1806 6685 1820 6682 1820 6663 1811 6660
TIME...MOT...LOC 1918Z 240DEG 0KT 1815 6669

JJA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:30 PM CDTSpecial Weather StatementJSJ45 min
Sep 26, 1:41 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 26, 2:10 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 26, 3:24 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 26, 3:30 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 26, 4:03 PM CDTSmall Craft AdvisoryJSJ5 days
Sep 26, 5:18 PM CDTAreal Flood AdvisoryJSJ57 min

Nearby

Special Weather Statements in Puerto Rico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.